Alert archive / Iowa / Wind Advisories in 2020
Wind Advisory 12, NWS Quad Cities, IA
NWS Quad Cities, IA issued this wind advisory at Dec 21, 2020, 11:32 AM CST for 8 counties in Iowa; Jo Daviess County, Illinois. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Dec 21, 2020, 11:32 AM CST (17:32 UTC)
- Expired
- Dec 21, 2020, 4:08 PM CST
- In force
- 5 hr
- Issued by
- NWS Quad Cities, IA
Counties Benton County, IA, Buchanan County, IA, Clinton County, IA, Delaware County, IA, Dubuque County, IA, Jackson County, IA, Jones County, IA, Linn County, IA, Jo Daviess County, IL
The radar
The Quad Cities radar (KDVN), 83 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1343 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
037 WWUS73 KDVN 211732 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 1132 AM CST Mon Dec 21 2020 IAZ040>042-051>054-066-ILZ001-220000- /O.NEW.KDVN.WI.Y.0012.201221T1732Z-201222T0000Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Clinton- Jo Daviess- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Clinton, and Galena 1132 AM CST Mon Dec 21 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph. * WHERE...In Iowa, Buchanan, Delaware, Dubuque, Benton, Linn, Jones, Jackson and Clinton Counties. In Illinois, Jo Daviess County. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ www.weather.gov/dvn
1 follow-up statement
376 WWUS73 KDVN 212208 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 408 PM CST Mon Dec 21 2020 IAZ040>042-051>054-066-ILZ001-212315- /O.CAN.KDVN.WI.Y.0012.000000T0000Z-201222T0000Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Clinton- Jo Daviess- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Clinton, and Galena 408 PM CST Mon Dec 21 2020 ...WIND ADVISORY IS CANCELLED... West-northwest winds will continue to subside through the evening. Therefore, the Wind Advisory has been cancelled. $$ www.weather.gov/dvn Uttech
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at Dec 21, 5:19 AM CST, 6 hours 13 minutes earlier.
Area forecast discussion, Dec 21, 5:19 AM CST, 6 hours 13 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 519 AM CST Mon Dec 21 2020 ...12z AVIATION UPDATE... .SYNOPSIS... Issued at 315 AM CST Mon Dec 21 2020 GOES water vapor imagery shows a rather vigorous clipper system sliding southeastward from eastern ND and Manitoba. A low to mid level warm advection wing is currently shifting across the area. Much of this lift has gone toward saturation with 00z DVN RAOB indicating a deep dry layer just above the surface to near 500 mb, with just a few sprinkles or flakes at worst case. This will be quickly exiting our eastern counties within the next 1-2 hours. Otherwise, the winter solstice arrives just after 4 AM denoting the start of astronomical winter and the shortest day of the year in the Northern Hemisphere. It won't exactly feel like winter however, with temperatures starting out in the low to mid 30s which is at or a little above normal highs for the date...a sign of the milder day in store for the region. && .SHORT TERM...(Today and Tonight) ISSUED AT 315 AM CST Mon Dec 21 2020 Main message today is windy, and seasonably mild temperatures though not feeling quite so due to the gusty winds. Strong west-northwest winds are expected to develop by late morning and continue through the afternoon, with steepening lapse rates within weak cold advection owing to deep mixing. This will tap into 40-50 kt winds at 850 mb to yield the windy conditions. Mixing winds from forecast soundings support HREF and HRRR guidance with gusts around 40 to near 45 mph at times, and certainly possible we could need a wind advisory for some of the area. As for sky cover today, warm advection cloudiness will shift east early on owing to a mainly sunny sky. However, deep mixing should foster scattered to broken stratocumulus deck leading to partly to mostly cloudy skies by afternoon especially over about the northeastern half of the service area. In addition, can't rule out isolated PM instability showers /mainly sprinkles and perhaps a few flakes/ over portions of northeast Iowa into far northwest Illinois in proximity to cold pocket aloft and a passing vort. Dry sub-cloud air and narrow moisture depth are limiting factors to little more than trace amounts. As for temperatures, while we do anticipate more cloudiness developing today especially northeast half given the relative mild start to the day and abundant sunshine for most of the AM, I believe the NBM is too cold situated close to the 25th percentile. Deep mixing to above 850 mb brought to surface would support a range from the lower 40s north to lower 50s south, closer to the 75th to 90th percentile which is what I sided with. Tonight, a surface ridge axis will build in. This will bring about a decrease in winds. Skies will likely be clear to partly cloudy. Areas from the Quad Cities on south/west would appear to have the most favorable viewing conditions for the conjunction of Jupiter and Saturn, while lingering cloudiness makes it more uncertain further north/east. The diminishing winds and at least some clearing supports lows mostly in the low to mid 20s, with some isolated teens possible in any remaining snow cover areas. .LONG TERM...(Tuesday through Sunday) ISSUED AT 315 AM CST Mon Dec 21 2020 Key message: 1) Above normal temperatures Tuesday into Wednesday. 2) Arctic cold front to sweep through the area Wednesday afternoon with changeover from rain to snow. 3) Coldest airmass of the season so far Christmas Eve into Christmas Day. 4) Quick rebound in temperatures already by the weekend. Details: Tuesday into Wednesday morning: Mild temperatures ahead of deepening upper level trough in the Rockies. Highs will push well into the 40s to around 50 on south winds gusting to around 30 mph. Wednesday afternoon and evening: Deepening cyclone to 986 mb will track from SD to the upper peninsula of MI. This will sweep an arctic cold front into the dvn cwa. Rain developing along the front will quickly change to snow with accumulations of perhaps up to an inch in spots. However, the pcpn also quickly ends as models suggest we get dry-slotted. After that this is where confidence lowers considerably going into Wednesday evening. The GFS is much more progressive with the front ending the pcpn, whereas the ECMWF has a deformation zone coming across our nw cwa with additional snow accumulation possible. As of now the biggest message about this system is the sharply colder temperatures arriving by Wednesday night. Christmas Eve (Thursday) into Christmas Day: Coldest airmass of the season so far settles into the area. Lows Thursday morning will range from the single digits above nw to teens se with wind chills as low as 15 below zero in our far nw counties. Northwest winds will be gusting to around 30 mph. Highs Christmas Eve only in the teens. This will be 30 degrees colder than early in the week! Locations that do manage to pick up some accumulation of snow may have even colder temperatures but this remains to be seen. The GFS indicates a cold pocket of -28C at h8 coming into northern IL. Christmas Day will already have moderating temperatures into the 20s as the deep long wave trough quickly shifts eastward. This weekend: This continues the warming trend as we get into a zonal flow aloft of "milder" Pacific air. Highs will be pushing well into the 30s to around 40. Haase && .AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning) ISSUED AT 518 AM CST Mon Dec 21 2020 Main focus is with winds today. W/NW winds are likely to gust around 35 kts at times by late morning through afternoon. Prior to the winds becoming gusty later this morning there will remain a threat for LLWS. Steepening low level lapse rates and cold advection by afternoon will foster scattered to broken stratocumulus with predominantly VFR bases/ceilings, although a chance for MVFR ceilings will exist at DBQ. Winds will gradually diminish tonight with VFR conditions as a surface high pressure ridge builds in. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...McClure SHORT TERM...McClure LONG TERM...Haase AVIATION...McClure
Hazardous weather outlook, Dec 21, 3:44 AM CST, 7 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 344 AM CST Mon Dec 21 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-220945- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 344 AM CST Mon Dec 21 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Strong west to northwest winds will gust between 35 to 45 mph at times late this morning and afternoon. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY An arctic front will bring sharply colder air to the outlook area by Wednesday afternoon. Rain will change to snow with accumulations of up to an inch possible in spots. The coldest airmass of the season so far will settle into the area Christmas Eve into Christmas Day. Highs will be in the teens with lows in the single digits above zero. Wind chills may drop as low as 15 below zero. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. McClure/Haase
Nearby
Wind Advisories in Iowa, 2020Wind Advisories in Illinois, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.